Alert archive / Michigan / Flash Flood Warnings in 2001

Flash Flood Warning 16, NWS Grand Rapids, MI

July 23, 2001Allegan County, Ottawa County, Michigan

NWS Grand Rapids, MI issued this flash flood warning at Jul 23, 2001, 1:15 PM EDT for Allegan County, Ottawa County, Michigan. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 23, 2001, 1:15 PM EDT (17:15 UTC)
Expired
Jul 23, 2001, 4:00 PM EDT
In force
3 hr
Issued by
NWS Grand Rapids, MI
Area
Whole counties

Counties Allegan County, MI, Ottawa County, MI

The radar

The Grand Rapids radar (KGRR), 43 km from the middle of the area, began a volume at 17:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 5.3 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2001-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1858 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2001-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1858 J/kg
Mixed-layer CIN
-18 J/kg
Mixed-layer LCL
942 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
31 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KGRR 231716
FFWGRR

MIC005-139-232000-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
115 PM EDT MON JUL 23 2001

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  OTTAWA COUNTY IN SOUTHWEST MICHIGAN
  ALLEGAN COUNTY IN SOUTHWEST MICHIGAN

* UNTIL 400 PM EDT

* AT 115 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  THUNDERSTORMS WITH VERY HEAVY RAIN REPEATING OVER PORTIONS OF      
  OTTAWA AND ALLEGAN COUNTIES.

* DOPPLER RADAR AND WEATHER SPOTTERS INDICATE THAT 3 TO 6 INCHES OF  
  RAIN HAS FALLEN ACROSS PARTS OF SOUTHERN OTTAWA AND NORTHERN  
  ALLEGAN COUNTIES SINCE 8 AM. SIGNIFICANT STREET FLOODING HAS BEEN 
  REPORTED IN THE HOLLAND AREA.

* ADDITIONAL SHOWERS AND THUNDERSTORMS WITH LOCALLY HEAVY RAIN ARE   
  EXPECTED THIS AFTERNOON. 

THIS WARNING REPLACES THE URBAN AND SMALL STREAM FLOOD ADVISORY 
ISSUED EARLIER.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

BDM/mMWH

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this flash flood warning went out at Jul 23, 11:59 AM EDT, 1 hour 16 minutes earlier.

Area forecast discussion, Jul 23, 11:59 AM EDT, 1 hour 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1159 AM EDT MON JUL 23 2001

APPEARS TO BE A SOUTHWESTERLY LOW LEVEL JET ACROSS SOUTHERN LAKE
MICHIGAN...WITH LOCAL SPEED CONVERGENCE OCCURRING NEAR THE
SHORELINE. THIS HAS BEEN FEEDING INTO HOLLAND AND SOUTH HAVEN... AND
CELLS CONTINUE TO FORM OFFSHORE AND REPEAT OVER THOSE SAME AREAS.
DEW POINTS IN THE LOWER TO MID 70S AND PRECIPITABLE WATER VALUES
AROUND 2 INCHES ARE CREATING A HEAVY RAIN THREAT WITH THE REPEATING
CELLS. ALSO OF CONCERN FOR THIS AFTERNOON IS THE LARGE TSTM COMPLEX
JUST UPSTREAM IN WISCONSIN MOVING THIS WAY. HAVE UPDATED TO FCST
MORE IN THE WAY OF CLOUDS AND SHOWERS/TSTMS...AND TO LOWER HIGH
TEMPS. AM THINKING PRIMARY THREAT THIS AFTERNOON AND EVENING IS
HEAVY RAIN AND FLOODING...WITH LESS OF A SEVERE THREAT DUE TO
EXTENSIVE CLOUDINESS LIMITING THE INSTABILITY.

.GRR...NONE.

MEADE

Nearby

Flash Flood Warnings in Michigan, 2001Every flash flood warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.